South Dakota, 2018

Damaging Wind in South Dakota, June 5, 2018

June 5, 2018 · NWS UNR · 1 event in 1 county or zone

A thunderstorm became severe over northeastern Perkins County, producing wind gusts over 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A thunderstorm became severe over northeastern Perkins County, producing wind gusts over 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 5, 4:18 PM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 4:18 PM MST, 3 hours 5 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
518 PM MDT Tue Jun 5 2018

.DISCUSSION...(This Evening Through Tuesday)
Issued at 144 PM MDT Tue Jun 5 2018

The upper ridge persists over the central CONUS, and the next
shortwave to affect the region is moving over the Rockies. Skies
across the Dakotas are mostly sunny. At the surface, low pressure
rests over central SD, and a cold front is draped across the CWA.
Winds are light, and temperatures are climbing into the 80s and
90s.

The shortwave will push into the region late this afternoon, with
the strongest part crossing northern SD this evening. CAMs are
showing storms moving into the southwestern CWA late this afternoon,
which should stay sub-severe given weak instability there, but
cannot rule out some strong winds. However, stronger storms are
progged to move into northwestern SD later this evening, and with
2000-3000 J/kg MLCAPE and 35-50 kts of 0-6 km bulk shear, some
may become severe. Besides gusty winds and large hail, heavy rain
will be possible (PWATs are 175% of normal), but storm motion
around 20 kts should keep storms moving. These storms will track
eastward later tonight.

Wednesday morning will be dry, but the next round of storms will
begin to move in from the west during the afternoon, as another
shortwave pushes into the region. Best instability will be across
northeastern WY and southern SD, and shear will be sufficient for
some strong to severe storms to develop in those areas. However,
high pressure may keep much from happening across much of our
CWA.

Return flow sets up across the area as high pressure slides
eastward, and air with 60+ degree dew points will advect into the
CWA. MLCAPE of 3000+ J/kg will develop by mid-afternoon. Yet another
shortwave will slide into the region Thursday evening. Severe
thunderstorms are expected, supported by 0-6 km shear around 35 kts.
A strengthening low-level jet could keep storms going well into the
night.

Friday into the weekend, upper ridging will keep weather mostly dry,
although a few weak waves moving through southwest flow could bring
some isolated showers/storms. Highs through the weekend will be
generally in the 80s.

&&

.AVIATION...(For the 00Z TAFS Through 00Z Wednesday Evening)
Issued At 515 PM MDT Tue Jun 5 2018

Outside of precipitation, VFR conditions will continue through
Wednesday afternoon. A cluster of thunderstorms moving into
southwestern SD will bring gusty winds and local MVFR conditions.
Another cluster of storms will move across southern MT into
northwest SD tonight with local IFR conditions, gusty winds, and
large hail.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...Pojorlie
AVIATION...Pojorlie
Hazardous weather outlook, Jun 5, 10:53 AM MST, 8 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
1153 AM MDT Tue Jun 5 2018

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-061300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
1153 AM MDT Tue Jun 5 2018 /1253 PM CDT Tue Jun 5 2018/

This Hazardous Weather Outlook is for western South Dakota and
northeastern Wyoming.

.DAY ONE...This Afternoon and Tonight

Expect some thunderstorms late this afternoon and this evening,
mainly after 500 PM. There is a marginal risk of severe
thunderstorms over the entire area, especially east of Buffalo,
SD where there is a slight risk of severe thunderstorms.

For portions of east central Wyoming into southern South Dakota,
the main threats will be damaging wind gusts through the early
evening hours. For far northeast Wyoming into northwest South
Dakota, the main threats will be damaging wind gusts and large
hail through midnight, especially east of Buffalo, SD.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

There are chances for thunderstorms at times in the period.
Isolated strong to severe storms are possible, especially
Thursday, when there is a slight risk of severe thunderstorms for
the afternoon and evening hours.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Local storm report, Jun 5, 6:18 PM MST, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
718 PM MDT TUE JUN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     1 E ANGOSTURA RESERVOIR 43.32N 103.41W
06/05/2018                   FALL RIVER         SD   PUBLIC

            ROOF BLOWN OFF BUILDING

&&

POJORLIE
Special weather statement, Jun 5, 6:20 PM MST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Rapid City SD
720 PM MDT TUE JUN 5 2018

SDZ031-032-043-060145-
Jackson SD-Pennington Co Plains SD-Haakon SD-
720 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAAKON...
NORTHWESTERN JACKSON AND EAST CENTRAL PENNINGTON COUNTIES UNTIL 745
PM MDT...

At 719 PM MDT, Doppler radar was tracking a strong thunderstorm near
Quinn, or 19 miles west of Philip, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Quinn, Grindstone, Cottonwood and Delta 1 Launch Facility.

This Includes Interstate 90 in South Dakota between Mile Markers 119
and 129.

LAT...LON 4383 10203 4409 10229 4431 10197 4393 10163
TIME...MOT...LOC 0119Z 237DEG 28KT 4401 10205

Eagan
Special weather statement, Jun 5, 6:31 PM MST, 52 minutes before
Special Weather Statement
National Weather Service Rapid City SD
731 PM MDT TUE JUN 5 2018

SDZ002-060200-
Perkins SD-
731 PM MDT TUE JUN 5 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PERKINS COUNTY UNTIL
800 PM MDT...

At 731 PM MDT, Doppler radar was tracking a strong thunderstorm near
Prairie City, or 38 miles east of Buffalo, moving east at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prairie City and Date.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4543 10291 4556 10285 4553 10248 4527 10259
TIME...MOT...LOC 0131Z 286DEG 23KT 4545 10278

Eagan
Local storm report, Jun 5, 7:04 PM MST, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
804 PM MDT TUE JUN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0723 PM     TSTM WND GST     2 SW ELM SPRINGS        44.29N 102.56W
06/05/2018  E60 MPH          MEADE              SD   PUBLIC

&&

POJORLIE
Local storm report, Jun 5, 7:11 PM MST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
811 PM MDT TUE JUN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0753 PM     TSTM WND GST     15 ENE REDIG            45.35N 103.26W
06/05/2018  E60 MPH          HARDING            SD   TRAINED SPOTTER

&&

POJORLIE
Local storm report, Jun 5, 7:15 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
815 PM MDT TUE JUN 05 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     HAIL             11 SSW BISON            45.38N 102.57W
06/05/2018  E1.00 INCH       PERKINS            SD   TRAINED SPOTTER

0800 PM     TSTM WND GST     11 SSW BISON            45.38N 102.57W
06/05/2018  E60 MPH          PERKINS            SD   TRAINED SPOTTER

&&

POJORLIE

The radar

The Bismarck radar (KBIS), 164 km away, was scanning. The volume nearest the first event began at 02:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Perkins

When
June 5, 7:23 PM MST
Where
Perkins County, 6.93 mi S of Shadehill
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
45.670, -102.170

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2018Every state in 2018This day in weather historyWarnings in South Dakota, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 749178.